Ask a doctor

Will Retin-A Make my Skin Worse Before It Gets Better?

Ive just started using Retin-A for acne and was wondering if it could cuz breakouts until Im used to using it. Ive heard about the possibitly of causing dry skin and flaking but concerned about the breakouts. I know its not a miracle and wont see improvement right away just so im not shocked if I notice more breakouts than usual. I appreciate any answers and thanks in advance!

Doctor Answers (6)

Retin A for photoaging and acne

+8

If you do not have acne now, the risk that it may worsen with starting Retin A is small.  Even for acne-prone skin, there are ways of minimizing initial dryness, flaking and acne breakouts.

Retinoids, like Retin A, are excellent products for both photoaging and acne.  They do take close to 4 months of consistent use to see results.  The good news is that results continue improving as you continue using the products.

I recommend starting Retin A slowly, twice a week at nighttime, using a small amount (about pea-size) for the entire face.  Avoid the eye area as the skin is very delicate there and may get irritated easily, especially in the winter. Then you can slowly increase the use of Retin A by adding one more day per week over several weeks. And use a sunscreen daily as Retin A does make you more sun-sensitive.

To minimize flaking and scaling if you skin is dry and sensitive:

1. Use a mild cleanser without any abrasives, washcloths, spongies or anything that scrubs your face.

2. Blot your face dry and wait 15-20 minutes before applying Retin A

3. If your skin is dry to begin with, apply a thin layer of facial moisturizer made for sensitive skin (fragrance-free and dye-free) under the Retin A


Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Treating Acne with Retinoids

+5

The bad news about all acne treatments is that they typically will take about 6 weeks to effect the overall severity.  As a physician, this is often the hardest part of caring for a patient.  The statement,  "I started on Retin-A, my skin is red and flaky and my acne is no better, I'm quitting" is a common one.  Retinoids are a good treatment for acne and if you give it 6 weeks, the likelihood is that your skin will be better. 

Joseph Campanelli, MD
Minneapolis Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

Retin-A

+4

REtin-A is a wonderful drug but must be slowly implemented with proper education and avoidance of sun exposure and liberal use of mositurizers.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

You might also like...

Retin-A can cause redness, irritation, and flaky skin. Acne breakouts could occur, but get better quickly.

+3

Since Retin-A acts to increase metabolic activity in the upper layers of the skin, exfoliation, more rapid cellular turnover, and increased skin thickness due to increased vascularity needed to support this activity are normal responses as patients start this therapy. Acne generally gets better as the upper dead skin cells slough off more rapidly, new skin cells push off the dry dead layers, and excess oils are reduced. 'BUT, you can have some irritation, redness, and dryness that can cause slight swelling in the pores, which can lead to trapped sebum and the occasional outbreak or stray pimple! But only for a while as your skin acclimates to the effects of the Retin-A.

Start slowly, maybe every 3rd or 4th day at first, allowing your skin to recover between Retin-A exposures. As your skin tolerates the effects better, you can increase to every other day, and eventually daily use.

Retin-A, in combination with proper skin care, topical or oral antibiotics (prescribed by your Dermatologist), and even certain kinds of laser, IPL, or LED wavelengths, is a truly helpful skin and acne pharmaceutical (need a prescription) available at your doctor's office or skin care clinic!

Richard H. Tholen, MD, FACS
Minneapolis Plastic Surgeon
5.0 out of 5 stars 138 reviews

Retin A

+3

Retin A is a great treatment for slowing the signs of photoaging of the skin. On occasion when first using this cream, irritation, dryness, redness and scaling may occur. This resolve with time or with decreasing the amount applied or frequency. Occasionally, this irritation flares an acne break out but this should be short lived as it is a very effective treatment for acne.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Side-ffects of Retin-A Use Include Dryness, Flaking and Redness.

+1
Retin-A works for damaged and acne prone skin. It is scientifically proven to positively effect the skin through thickening the dermis and genetically altering the skins properties. The initial side effects are skin flaking which helps to shed the outer layer build up which ultimately improves the texture and tone of the skin, as well dryness and redness. These should be expected and the natural tendency is to stop the Retin-A. The proper application would be to treat through it and maybe back down to every other night.

Andrew P. Trussler, MD
Austin Plastic Surgeon
5.0 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.